Two years after the U.S. Food and Drug Administration (FDA) approved Johnson & Johnson’s Invokana, the FDA issued a drug safety communication that warned doctors and patients that Invokana may lead to diabetic ketoacidosis (DKA). According to recent lawsuits, the makers of Invokana knew or should have known about diabetic ketoacidosis but failed to warn consumers.
Invokana is a new class of Type 2 diabetes drug called sodium-glucose co-transporter 2 (SGLT2). This class of Type 2 diabetes drugs work by stopping glucose from being reabsorbed into the blood. The FDA approved Invokana in 2013. In May 2015 the FDA release a statement warning patients and doctors that SGLT2 drugs may lead to DKA. If DKA is left untreated, it can be fatal.
In December 2015, the FDA ordered manufacturers of SGLT2 inhibitors to add warnings regarding the risk of urinary tract infection and ketoacidosis to the drugs’ labels.
Diabetic ketoacidosis occurs when the body does not have enough insulin to manage glucose levels. During diabetic ketoacidosis the body starts developing a waste product known as acidic ketone bodies by burning fatty acids. Ketones are what cause symptoms of ketoacidosis. These symptoms include abdominal pain, fatigue, confusion, vomiting, and dehydration. In some rare cases, ketoacidosis can cause coma or death.
Since the FDA’s December 2015 order requiring manufactures to warn about the risk of urinary tract infection and ketoacidosis, lawsuits against the the drug makers have been on the rise. Luana Collie, for example, filed a lawsuit against the manufacture of Invokana in the U.S. District of the Southern District of Alabama.
Collie alleges that the makers of Invokana “knew of the significant risk of diabetic ketoacidosis caused by ingestion of Invokana.” Despite knowing of these risks, the makers of the drug did not adequately and sufficiently warn consumers or the medical community of the severity of these risks, according to the lawsuit.
Our law office is currently investigating Invokana lawsuits from across the country. If you or a loved one suffered from diabetic ketoacidosis after taking Invokana, contact our office immediately.